Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 288, NWS Seattle, WA

December 29, 2021

NWS Seattle, WA issued this small craft advisory at Dec 29, 2021, 12:51 PM PST. It took effect at Dec 29, 2021, 1:00 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 12:51 PM PST (20:51 UTC)
In effect from
Dec 29, 2021, 1:00 PM PST
Expired
Dec 29, 2021, 4:00 PM PST
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

263 
WHUS76 KSEW 292051
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
1251 PM PST Wed Dec 29 2021

PZZ133-300000-
/O.CAN.KSEW.UP.Y.0003.000000T0000Z-211229T2100Z/
/O.EXP.KSEW.GL.W.0093.000000T0000Z-211229T2100Z/
/O.NEW.KSEW.SC.Y.0288.211229T2100Z-211230T0000Z/
Northern Inland Waters Including The San Juan Islands-
1251 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...FREEZING SPRAY ADVISORY IS CANCELLED...
...GALE WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

* WHAT...Northeast winds 15 to 25 kt with gusts to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds will be strongest early this
  afternoon, then ease by late afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132-292200-
/O.CAN.KSEW.UP.Y.0003.000000T0000Z-211229T2100Z/
/O.EXP.KSEW.GL.W.0093.000000T0000Z-211229T2100Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
1251 PM PST Wed Dec 29 2021

...FREEZING SPRAY ADVISORY IS CANCELLED...
...GALE WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

The strongest winds have ended and the gale warning will be
allowed to expire at 1 PM. Meanwhile, the threat for freezing
spray has ended and the advisory has been cancelled.

$$

PZZ130-131-292200-
/O.EXP.KSEW.SC.Y.0287.000000T0000Z-211229T2100Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Central U.S. Waters Strait Of Juan De Fuca-
1251 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have eased below advisory criteria, so the advisory will
expire at 1 PM.

$$

PZZ150-153-156-170-173-176-292200-
/O.EXP.KSEW.SC.Y.0287.000000T0000Z-211229T2100Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
1251 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have eased below advisory criteria, so the advisory will
expire at 1 PM.

$$

PZZ135-292200-
/O.EXP.KSEW.SC.Y.0287.000000T0000Z-211229T2100Z/
Puget Sound and Hood Canal-
1251 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have eased below advisory criteria, so the advisory will
expire at 1 PM. Local gusts to 25 kt may continue near Hood Canal
and the northern Sound early this afternoon.


$$

PZZ134-292200-
/O.EXP.KSEW.SC.Y.0287.000000T0000Z-211229T2100Z/
Admiralty Inlet-
1251 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have eased below advisory criteria, so the advisory will
expire at 1 PM. However, local occasional gusts to 25 kt may 
through later this afternoon.

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
545 
WHUS76 KSEW 292243
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
243 PM PST Wed Dec 29 2021

PZZ133-300645-
/O.CON.KSEW.SC.Y.0288.000000T0000Z-211230T0000Z/
/O.NEW.KSEW.SC.Y.0289.211230T0600Z-211231T0600Z/
Northern Inland Waters Including The San Juan Islands-
243 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY...

* WHAT...For the first Small Craft Advisory, northeast winds 20 to
  25 mph. For the second Small Craft Advisory, southeast winds 25
  to 30 kt, shifting to be from the northeast by Thursday
  afternoon.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...For the Small Craft Advisory, until 4 PM PST this 
  afternoon. For the Small Craft Advisory, from 10 PM this 
  evening to 10 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Fraser outflow winds will bring a shift to
  east/northeast winds around midday Thursday though Thursday
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-300645-
/O.NEW.KSEW.SC.Y.0289.211230T0600Z-211231T0000Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
243 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST THURSDAY...

* WHAT...Northwest winds 20 to 30 kt. Seas building to 10 to 13 ft
  at 11 seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...From 10 PM this evening to 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Largest seas will be over the outer coastal
  waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-300645-
/O.NEW.KSEW.SC.Y.0289.211230T0600Z-211231T0000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
243 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST THURSDAY...

* WHAT...Northwest winds 20 to 30 kt and seas 8 to 10 ft at 11 
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 10 PM this evening to 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ131-300645-
/O.NEW.KSEW.SC.Y.0289.211230T0600Z-211231T0000Z/
Central U.S. Waters Strait Of Juan De Fuca-
243 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST THURSDAY...

* WHAT...West winds 20 to 30 kt through early Thursday, becoming
  east late Thursday morning through the afternoon

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 10 PM this evening to 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132-134-300645-
/O.NEW.KSEW.SC.Y.0289.211230T0600Z-211231T0600Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-Admiralty Inlet-
243 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY...

* WHAT...Northeast winds 25 to 30 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Admiralty Inlet.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ135-300645-
/O.NEW.KSEW.SC.Y.0289.211230T0600Z-211231T0000Z/
Puget Sound and Hood Canal-
243 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST THURSDAY...

* WHAT...Southwest winds 20 to 30 kt, becoming north midday
  Thursday.

* WHERE...Puget Sound and Hood Canal.

* WHEN...From 10 PM this evening to 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 9:00 AM PST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 29, 9:00 AM PST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PST Wed Dec 29 2021

.UPDATE...No updates to the current forecast this morning. The
shortwave trough that pushed through the area last night was an
underperformer in terms of snowfall development. Recent MRMS data
shows all snow activity over the E WA/E OR border. Clear skies
prevail over W WA this morning with temps (around 830am) in the
teens to low 20s. Little change in the airmass today will
translate to highs still below freezing despite clear skies. High
clouds will increase from the north later this afternoon and
evening, ahead of the next rain and snow producer. More on this
system later this afternoon.

Previous discussion follows below with an updated aviation
section.

Kovacik

&&

.PREV DISCUSSION... /issued 323 AM PST Wed Dec 29 2021/

.SYNOPSIS...Today will be dry with windy conditions and bitter
wind chills for the north interior. A weather system will bring
snow or a rain/snow mix tonight and Thursday. A warmer system
will bring the return to the typical lowland rain/mountain snow
pattern over the weekend.

&&

.SHORT TERM /TODAY THROUGH FRIDAY/...An upper short wave in the
northerly flow aloft does not seem to have enough moisture or lift
to generate much in the way of snow showers this morning. So,
today looks dry and cold with highs in the mid 20s to lower 30s.

Fraser outflow and the resulting gusty northeast winds and very
cold wind chills will peak this morning and then ease late this
morning and afternoon. The associated wind and wind chill
advisories will end early this afternoon.

A weather disturbance will drop down from the north/northwest
tonight and Thursday, brining another shot of lowland snow.
Precipitation will spread into the area after midnight, then
decrease from the northwest Thursday afternoon. Precipitation
should switch to rain pretty fast at the coast then turn to a
rain/snow mix for much of the interior late Thursday morning. New
snow accumulations still look to be generally 1-3" with a small
chance of as much as 3-5". The morning hours are when most of the
lowland accumulations are expected. The mountains will also pick
up a good shot of snow with 6-12" expected in the passes. Highs
Thursday will be in the lower to mid 30s for most of the interior
and upper 30s or lower 40s for the coast.

Rain and snow will mostly move south of the area Thursday evening
with dry north/northwest flow aloft on Friday. There will be
another uptick in northeast Fraser outflow behind the Thursday
system but not as strong as recent events and not enough for any
headlines. Highs Friday will be mostly in the lower to mid 30s.
Lows will continue in the upper teens and 20s the next few nights
so any melting on roadways during the daytime hours will likely
refreeze at night. 16

.LONG TERM /SATURDAY THROUGH TUESDAY/...A weak front front will
bring spotty light precipitation on Saturday. It should start out
as snow for the interior then switch over the rain/snow mix in the
morning and mostly all rain by mid to late afternoon as
temperatures warm to near 40.

A wetter Pacific frontal system will move through the area Sunday
and Monday. Temperatures will remain below normal but it looks
warm enough for all rain for the lowlands. The mountains should
pick up a good shot of snow. It also looks windy at the coast and
north interior, especially on Sunday. A cool upper trough over
the northeast Pacific will maintain showers with low snow levels
on Tuesday. 16

&&

AVIATION...Clear skies into the afternoon today, with high clouds
increasing from the north through the evening. Ceilings will
gradually lower to MVFR tonight as winter precip spreads back in.
Expect a few inches of new snow accumulation by Thursday
morning/afternoon, except for maybe HQM where temps may moderate
enough for mostly rain. OLM may see a mix of rain/snow at times,
with most other terminals remaining snow. Shadowing over the
Olympics and Vancouver Is could limit snowfall around PWT, SEA,
and BFI. North wind today 5-12kts, shifting to the SE in the 5-7pm
timeframe 5-10kts. BLI will be gusty this morning (around 35 kts)
and again after midnight (around 25 kts).

KSEA...Clear skies/VFR into the afternoon with high clouds moving
in late this afternoon and eventually lowering to MVFR tonight as
snow moves in. Shadowing may limit snow amounts into Thursday, but
the airport may still receive 1-2 inches. Winds NE today around
10kts will shift SE around the 5p-7p timeframe linger in the 6-8kt
range.

Kovacik

&&

.MARINE...Fraser outflow winds have started to increase overnight
and are expected to persist through the morning hours, before
easing. Thus, gale warnings remain in effect for the Northern
Inland Waters as well as the Eastern Strait of Juan de Fuca through
early afternoon today. A freezing spray advisory remains in
effect for these areas as well as the combination of winds and
very cold air, paired with relatively warm water temperatures,
may produce pockets of freezing spray across portions of these
area waters. Elsewhere, small craft advisories are in effect
through the morning hours. Relatively light winds are expected
across the area waters once the Fraser Outflow eases late this
morning, however southerly winds will start to ramp up late tonight
and into Thursday as a stronger system approaches and moves through
the region. This will likely bring another round of small craft
headlines to the area waters. Yet another stronger system is then
slated to progress through the region over the weekend.

Seas will continue to build to 6 to 9 ft over the coastal waters
early this morning and persist at this range through the day. Seas
will then increase to near 10 ft later in the week as stronger
weather systems move across the area waters. 14

&&

.HYDROLOGY...River flooding is unlikely for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 1 AM to 7 PM PST Thursday for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties.

     Winter Weather Advisory from 10 PM this evening to noon PST
     Thursday for Cascades of Whatcom and Skagit Counties.

     Wind Advisory until 1 PM PST this afternoon for San Juan County-
     Western Skagit County-Western Whatcom County.

     Wind Chill Advisory until 1 PM PST this afternoon for San Juan
     County-Western Whatcom County.

PZ...Small Craft Advisory until 1 PM PST this afternoon for Admiralty
     Inlet-Central U.S. Waters Strait Of Juan De Fuca-Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-Puget Sound and Hood Canal-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Freezing Spray Advisory until 1 PM PST this afternoon for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning until 1 PM PST this afternoon for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:21 AM PSTWinter Weather AdvisorySEWSan Juan49 hr
Dec 29, 2:43 PM PSTSmall Craft AdvisorySEW47 hr
Dec 29, 2:50 PM PSTWinter Storm WarningSEW23 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.